Rock Products

JUN 2019

Rock Products is the aggregates industry's leading source for market analysis and technology solutions, delivering critical content focusing on aggregates-processing equipment; operational efficiencies; management best practices; comprehensive market

Issue link: https://rock.epubxp.com/i/1124518

Contents of this Issue

Navigation

Page 62 of 91

www.rockproducts.com ROCKproducts • June 2019 • 61 FOCUS ON HEALTH & SAFETY Drug overdoses in the workplace can be better understood via a study recently published by the National Institute for Occupational Safety and Health (NIOSH), particularly as drug-overdose fatalities increase across the country. The study, published online in the journal Injury Prevention, describes drug overdose deaths of workers occurring in U.S. workplaces between 2011-2016. • Nearly half of workplace overdose deaths occurred in three industries: transportation and warehousing, construction, and healthcare and social assistance. • One-third of workplace overdose deaths occurred in busi- nesses with fewer than 10 employees. • The largest category of drugs used in workplace overdose deaths were illicit drugs such as cocaine, cannabinoids and heroin. • Heroin was the single most frequent drug associated with workplace overdose deaths. Drug use, particularly opioids, can be both a personal risk factor for work-related injury as well as a consequence of workplace injury hazards. In the construction industry, a greater number of physical hazards increase the risk of on-the-job injuries and chronic musculoskeletal conditions. These outcomes lead to prescription opioid use for the injury and, in some cases, subsequent misuse. This may affect the worker's ability to return to work or to function safely in the workplace, and could also increase the risk for opioid use disorder or overdose death. "Better understanding the demographics of workers, and the workers and industries most affected by drug overdoses, has implications on prevention programs developed for work- places," said Dr. Hope Tiesman, research epidemiologist and lead author of the study. "This research also has implications for workplace-based messages and strategies." NIOSH offers some tips with regard to responding to a sus- pected opioid overdose. First, call 911. Even if the patient wakes up or seems better after being administered one or two doses of naloxone – used to block the effects of opioids – emergency medical assistance is still necessary. A medical professional should evaluate anyone who has expe- rienced an overdose as soon as possible. Overdose symptoms may not fully improve or may quickly return after initial treatment with naloxone. Other medical complications also are possible. Note that an incapacitated individual's symptoms may be unrelated to opioids. 1. Assess the scene of the incident. Do not enter any area that appears unsafe for any reason. If you see drug pow- ders or residues, do not risk exposure. Wait for professional emergency responders. Avoid contact with drug containers, needles and other paraphernalia. 2. Call trained staff to the scene and put on gloves for per- sonal protection. 3. Recognize and evaluate signs and symptoms. Try to wake up the person by speaking loudly or rubbing the breastbone with knuckles. A person experiencing opioid overdose often shows the following signs: • Unconsciousness, or inability to wake up. • Limp body. • Falling asleep, extreme drowsiness. • Slow, shallow, irregular or no breathing. • Pale, blue, cold and/or clammy skin. • Choking, snoring or gurgling sounds. • Slow or no heart beat. • Very small or "pinpoint" pupils. Recognizing an opioid overdose may be difficult. If unclear, treat the situation like an overdose and proceed with treatment. 4. Administer naloxone. Follow all manufacturer's instruc- tions for safe use. Administer a second dose of naloxone if the person is still unresponsive after two to three minutes and emergency responders have not arrived. Note that it may take five minutes or more for signs of overdose to reverse. Naloxone effects are temporary. Immediate medical attention is necessary. Calling 911 is always the first course of action. A person with an overdose who is revived by naloxone can become unconscious or stop breathing again. 5. Start other first aid interventions, if trained to do so. Posi- tion the person on his/her side and keep the airway open. Do not delay other interventions, such as rescue breathing or CPR, while waiting for naloxone to work. Monitor the person's condition while waiting for emergency assistance. If breathing stops, begin rescue breathing or CPR, if trained to do so. 6. Monitor. Naloxone temporarily reverses the effects of the opioid, including sedation. Monitor the person suspected of overdose for any changes in condition. Serious side effects from naloxone, including allergic reaction, are very uncom- mon. Only in rare cases would naloxone cause acute opioid withdrawal symptoms such as body aches, increased heart rate, irritability, agitation, vomiting, diarrhea or convulsions. 7. Follow-up activities after an overdose: • Establish follow-up services to care for the worker who experienced an overdose. Plan for referral to treatment programs, medical professionals, employee assistance professionals, and associated resources. • Consider any follow-up needs for responders and bystand- ers, including employee assistance or mental health services. • Provide appropriate support and referrals to coworkers and family members of the worker who experienced an overdose. • Check status of drug stock, equipment and supplies. Replen- ish as needed. Responding to a Suspected Opioid Overdose

Articles in this issue

Links on this page

Archives of this issue

view archives of Rock Products - JUN 2019